Jump to content
ClusterBusters

Recommended Posts

Greetings fellow clusterheads. Very grateful for websites and forums like these.

 

Around the age of 12 I started getting the most brutal headaches I had ever endured. At the time we had no idea what they were. As most of you went through as well, I had all the tests, scans, sinus meds, the works. 

 

Eventually, on my own after the age of 18, I figured out what they were, and discovered that there was no cure lol. What a kick in the balls that was.

 

Anyway, I'm now 35, in the middle of a cycle, after going 4 years since my last one. The older I get and the more I progress career-wise, the more pissed off I get at these headaches. I'm trying more things than I ever have before, and more consistently, in an effort to find something that works.

 

In past cycles I would be so damn depressed that I would just wait until the next headache, at which time I would alternate between holding a scalding hot heating pad to my head, and taking hot showers for 3-4 hours until the pain began to subside.

 

This time around, as soon as I got the first one, I went to see my doc, and informed all of my different clients (self-employed) that if I was to get a headache, I will be unable to function and work. 

 

For the first time ever I found something that worked as an abortive (so far, knock on wood). Imitrex injections. In the past I had taken tablets, but never the injections.

 

A week and a half ago my doc put me on Prednisone hoping to knock the cycle out. 80mg the first day, then 60 for two days, then 40, 20, and 10. No go. As soon as I got to the last day of 10mg, I got a beast of a headache. 

 

As of yesterday, I'm now on Verapamil, started with 80mg yesterday, and 160mg today and for the next few days. Plus taking Magnesium supplements, still small though, only 250mg today.

 

The new meds have fucked with my usual cycle, so I'm curious what everyone's thoughts are...

 

In past cycles, I would get one incredibly bad headache in the morning every couple days. It would last 3-4 hours, then I would be sore the rest of the day, and then nothing the next day.

 

The last few days have been as follows... Saturday early morning was the brutal headache following the Prednisone. I was headache free then until Monday early morning when I got one and used the imitrex injection for the first time. About 8 hours later when I woke up I had a milder version of one that I knocked out with a heating pad in a couple hours. That day (yesterday) I began the Verapamil.

 

Today early morning I got another one, thought it seemed slightly weaker, and used the imitrex again to knock it out. 

 

Now this evening, earlier than usual, around 8, I got one that seemed even weaker than the one I got early this morning. It was still bad, like someone burrowing out my brain with a spoon, but not nearly as bad as the really bad ones. I used a heating pad, hot showers, and aspirin with codeine, and knocked it out in a couple hours. Today was the day I took 160mg of Varap.

 

My question is... could the cycle be coming to an end already due to the Varap.? Sorry to sound anxious, these things are just a fucking living hell. I'm a musician, so I've basically had to hire subs to be 'on call' in case I get a headache.

 

I anticipate another one a couple hours after falling asleep tonight, and then I will see how tomorrow plays out. I will be on 160mg of Varap. for the next few days. Would you advise me to jump up the dosage? Or see if this one works?

 

And again to my question, can the weakening of headaches be a signal of the end of a cycle? In past cycles I do recall that was how it occurred, but it has varied every time, and I think honestly I try to block out the memories of these fucking things. 

 

Thanx for listening to my story! And my heart goes out to all of you sufferers. 

 

 

Share this post


Link to post
Share on other sites

I don't think anyone can tell you what signals the end of a cycle.  For some, it's having the worst attacks, and for some it's a gradual weakening.  Fingers crossed for you.

 

You can and should be splitting your Imitrex injections.  Read how to do that here: https://clusterbusters.org/forums/topic/2446-extending-imitrex/

 

You should have oxygen.  Good Lord, I am so tired of having to write this over and over.  It's the #1 medically recommended abortive, and it won't poison you like Imitrex.  More info: https://clusterbusters.org/oxygen-information/

 

Your verapamil dose is low, but maybe you have a sane doctor who wants to carefully track how it affects you. (Or maybe you have an idiot doctor who has no idea what s/he's doing.  Who knows?)  Some people don't get relief from verap until the 900ish range, at the high end, though for others it can be lower.  I think it's pretty rare to get results at less than 360.

 

It's highly unlikely that aspirin with codeine is helping.  If it feels good to take it to be taking something, go ahead.  Also, some studies and some experience have shown that Imitrex can sometimes cause rebound headaches or extend cycles.  Another reason to (a) use O2 and (2) split your injections.

 

You also want, in my opinion, to be doing the vitamin D3 regimen: https://clusterbusters.org/forums/topic/1308-d3-regimen/

 

And you should read about and know about busting, which is the reason this site exists.  Look in the ClusterBuster Files section, the numbered files.

 

Have you tried an energy shot (5-Hour Energy, for example) at the first sign of an attack, or when you get woken up by one?  It can stop an attack or make it a lot less bad.  Most people, or at least many people, can get back to sleep after taking an energy shot to treat CH.

Share this post


Link to post
Share on other sites

Cool thanks man, yeah I doubt the aspirin with codeine did anything, I just included it because it was part of the story.

 

My doc didn't mention any negative long-term effects of imitrex, so we didn't talk about using oxygen to split it. I will ask her about it. 

 

I've read about the D3 regimen. I've read just as much about Magnesium and Melatonin as well so I thought I'd start with the Mag. 

 

Good to hear about the 5-hour energy. That's interesting. Will give it a shot. 

 

Doc is definitely bright, I just think there's so many varying things that work for different people. I mean fuck, there's a blog on here about a dude that started eating an onion every day in a salad and never had a cluster again after that.

 

Best of luck to you as well. Thanx for the reply.

Share this post


Link to post
Share on other sites

PLease, If you have questions like this, use the app and register your attacks. Having a detailed timeline of your attacks could provide you with the answers. I have made my app for myself and for all of you hoping it will give us more prove of what is helping and what not. Its free to download (search: Register Your Journey) and I do not collect any data you register, there is no advertisement. 

 

I'm getting positive feedback already from people that are using the app in the last two month. Even some specialists have seen it and they are positive because its the first time they get some registrations that are visible on a timeline, showing the attack rhythm. (so they don't need to read diaries, excel sheets and interpret them) I'll include a screenshot of my self from a week agomijn-registraties-jpg.jpg

 

The screen is in Dutch, I know. My mobile is in Dutch. But the app is available in Dutch, english, german and Spanisch, depending on the settings of your phone. If someone has any questions about it, needs a new button or wants to help this project, just send me a message. We need to do this together

Share this post


Link to post
Share on other sites

Agree with CHFather.  Get O2.  You need to consider prednisone at higher doses longer before the wean.  60-100 mg a day for a week or two then wean. Thats may be why you rebounded, too short on front end higher doses.  Yes there are side effects but in my opinion they are not as bad as repeated hits.   The Verapamil at 240 is fine to prevent but if you are in cycle you may need to go supra-constipation doses (960-1200mg)

Share this post


Link to post
Share on other sites

nomore', just a possible clarification: be sure to look at that page about splitting trex injections that I provided a link for.  Or, if your doctor is supportive, ask for either 3mg injectors or vials of Imitrex and syringes.  It is extremely likely that you don't need more than 3 mg, and quite possibly 2, to stop an attack.  6mg is the standard CH prescription, because . . . well, because why sell less when you can sell more.

Share this post


Link to post
Share on other sites

Thanx all. My doc said she doesn't want to put me back on Pred. because of long term side effects? My thought was "fuck that, I don't give a fuck, it worked so let me keep taking it." Should I get a different doc? She's playing the waiting game on these. By the time something works it'll be 2-3 weeks later and the cycle will be over anyway.

 

CHfather, I noticed I'm actually taking the 3mg imitrex injections, not 6. Didn't even know 6 was an option. So that's good at least. I'm still noticing rebounds though. Waiting to hear back from her about an oxygen tank, and will start the Vitamin D regimen today. 

 

I agree the 160mg of Verap. is pointless. She's just trying to start me slowly on it I guess.

 

I saw a list of headache specialists on the forum, going to check it out. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×